Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 62, NWS Midland/Odessa, TX

August 26, 2006Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 26, 2006, 9:40 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2006, 9:40 PM CDT (02:40 UTC)
Expired
Aug 27, 2006, 12:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 4 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 270241
FFWMAF
TXC329-270545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 PM CDT SAT AUG 26 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 1245 AM CDT

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING NEAR COTTON FLAT...
  OR 6 MILES SOUTHWEST OF MIDLAND...MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  COTTON FLAT...
  MIDLAND...
  
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3183 10228 3184 10194 3208 10196 3207 10228

$$
1 follow-up statement
000 
WGUS74 KMAF 270331
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1029 PM CDT SAT AUG 26 2006

TXC329-270545-
MIDLAND-
1029 PM CDT SAT AUG 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN MIDLAND COUNTY...

AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO INDICATE
A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER NORTHWEST MIDLAND.  
THIS STORM WAS MOVING NORTH AT 10 MPH.  STREET FLOODING IS POSSIBLE ALONG 
AND NEAR LOOP 250.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3183 10228 3184 10194 3208 10196 3207 10228

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:13 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Aug 26, 2:13 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SAT AUG 26 2006

.SHORT TERM...
WEAK BOUNDARY NOTED JUST N OF KMAF WITH WIDESPREAD SFC DWPNTS IN THE
LOW TO MID 60S. WATER VAPOR INDICATES MID LEVEL MST AXIS IN PLACE
ACRS MUCH OF W TX/SE NM WITH SOME INDICATION OF SHRTWV TROF MOVING E
ACRS NM. 12Z MAF SOUNDING VERY MST WITH PW/S 1.65. CONVECTIVE TEMP
RATHER LOW AT 90 AND VISIBLE IMAGERY INDICATES TCU/SHRA ARE
EXPANDING...ESPECIALLY S AND E IN CLOSE PROXIMITY TO ELEVATED HEAT
SOURCES AND WARMER TEMPS. SEE NO REASON WHY THIS TREND WOULDNT
CONTINUE. SUBTROPICAL RIDGE IS WELL E AND STEERING FLOW IS GENERALLY
FROM THE S-SW SO STORMS WILL HAVE CHANCE TO MOVE AWAY FROM MTNS. LOW
LEVEL MSTR CONVERGENCE FIELDS ARE RATHER CONFUSED ATTP...BUT
SHRA/TCU DO SEEM TO BE IN CLOSE PROXIMITY TO AXIS AS DEPICTED BY
RUC...ACRS ERN CWFA INTO CONCHO VALLEY. HAVE CONTINUED THE TREND OF
INCREASED POPS THIS EVENING WHILE FURTHER EXPANDING MENTION OF HEAVY
RAIN. ISOLATED LOCATIONS TO THE W RECEIVED HEAVY RAIN YESTERDAY AND
LOCAL FLOODING IS AGAIN A CONCERN THIS AFTERNOON/EVENING.

.LONG TERM...
UPPER LEVEL RIDGE WILL CONTINUE TO MOVE TOWARD THE SOUTHEASTERN
CONUS AND REMAIN IN THAT AREA THROUGH THE MIDDLE OF NEXT WEEK.
UPPER LEVEL DISTURBANCES WILL MOVE AROUND THE WESTERN EDGE OF THE
RIDGE AS A STRONG UPPER LEVEL TROUGH MOVES ACROSS THE NORTHERN
PLAINS TO THE UPPER MID WEST BY WEDNESDAY. THIS TROUGH WILL PUSH A
COLD FRONT INTO THE CWA MONDAY. MODELS DISAGREE ON THE TIMING OF
THE FRONT WITH THE GFS MORE AGGRESSIVE IN MOVING THE FRONT INTO
THE AREA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CWA
SUNDAY AS THE UPPER LEVEL DISTURBANCES MOVE AROUND THE RIDGE.  A
THETA-E RIDGE WILL BE IN PLACE OVER THE CWA THEREFORE WILL KEEP
CHANCE POPS OVER ALL BUT THE EXTREME SOUTHEAST PORTION.
THUNDERSTORM ACTIVITY WILL INCREASE OVER THE AREA MONDAY AND
CONTINUE ON TUESDAY AS THE COLD FRONT MOVES INTO THE AREA.  WITH
PWATS IN THE 1.5 TO 1.75 INCH RANGE...HEAVY RAIN AND FLASH FLOODING
WILL BE POSSIBLE MONDAY AND TUESDAY.  THE THREAT OF HEAVY RAIN AND
FLOODING WILL INCREASE IF THE FRONT BECOMES STATIONARY.

TOWARD THE END OF THE WEEK...THE UPPER RIDGE WILL TRY TO BUILD
WESTWARD TOWARD THE CWA. ANOTHER UPPER LEVEL TROUGH MOVING INTO
THE PACIFIC NORTHWEST WEDNESDAY AND MOVING ACROSS THE
INTERMOUNTAIN REGION WILL MAKE IT MORE DIFFICULT FOR THE RIDGE TO
EXPAND TO THE WEST. THEREFORE...HAVE KEPT SLIGHT CHANCE TO CHANCE
POPS OVER THE CWA WEDNESDAY THROUGH SATURDAY.

AFTER A WARM DAY SUNDAY...TEMPERATURES WILL BE MUCH COOLER MONDAY
AND TUESDAY DUE TO CLOUD COVER...PRECIPITATION AND COLD AIR
ADVECTION.  HIGH TEMPERATURES IN THE LOWER 80S CAN BE EXPECTED OVER
THE NORTHERN CWA TUESDAY.  A SLOW WARMING TREND WILL BEGIN WEDNESDAY
AS THE HIGH BUILDS BACK TOWARD THE AREA WITH RISING 500 MB HEIGHTS
WITH TEMPERATURES APPROACHING NORMAL THE LATTER HALF OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  92  69  87 /  40  40  50  50
CARLSBAD NM                69  94  69  86 /  40  40  40  50
DRYDEN TX                  74  97  73  94 /  20  30  20  40
FORT STOCKTON TX           72  95  71  88 /  50  40  40  50
GUADALUPE PASS TX          66  87  65  81 /  30  40  40  50
HOBBS NM                   69  94  68  87 /  50  40  40  40
MARFA TX                   62  87  63  82 /  40  40  40  50
MIDLAND INTL AIRPORT TX    72  93  70  87 /  40  40  40  50
ODESSA TX                  73  93  72  88 /  50  40  40  50
WINK TX                    75  99  73  93 /  50  40  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

49/54
Hazardous weather outlook, Aug 26, 2:03 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT SAT AUG 26 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
203 PM CDT SAT AUG 26 2006 /103 PM MDT SAT AUG 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND STORMS EXPECTED ACROSS THE OUTLOOK AREA INTO
THE EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL STRETCH FROM
THE DAVIS MOUNTAINS NORTHEAST INTO SOUTHEAST NEW MEXICO AND TO
AROUND THE PECOS RIVER. ALSO THE NORTHERN AND EAST PERMIAN BASIN
WILL BE FAVORED AREAS FOR STORMS. RAINFALL RATES NEAR AN INCH AN
HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW
WATER CROSSINGS...AND OTHER POORLY DRAINED AREAS. WIND GUSTS TO
NEAR 60 MPH ARE POSSIBLE WITH DOWNBURSTS. DEADLY CLOUD TO GROUND
LIGHTNING ARE ALSO POSSIBLE IN AND NEAR ANY THUNDERSTORM. THE
ABUNDANCE OF MOISTURE AND TIME OF YEAR SUGGEST THAT TROPICAL
FUNNEL CLOUDS ARE POSSIBLE INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH THE MIDDLE OF NEXT WEEK. THE
BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL OCCUR SUNDAY NIGHT
THROUGH TUESDAY...AS A COLD FRONT MOVES ACROSS THE REGION. HEAVY
RAINS WILL BE POSSIBLE WITH THE THUNDERSTORMS EARLY NEXT
WEEK...WHICH WILL INCREASE THE POTENTIAL FOR FLOODING AND FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THIS
EVENING LOCAL OFFICIALS MAY HAVE TO RESPOND TO LOCAL FLOODING
CONCERNS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 26, 4:35 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT SAT AUG 26 2006

TXZ070-262230-
REAGAN-
435 PM CDT SAT AUG 26 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTH OF BIG LAKE AT
430 PM CDT.  THIS STORM IS DRIFTING NORTHEAST AT 5 MPH.  PEA SIZED
HAIL AND LOCALLY HEAVY RAINFALL MAY BE EXPECTED ALONG HIGHWAY
137 AND HIGHWAY 33 NORTH OF BIG LAKE BETWEEN 445 PM AND 515
THIS AFTERNOON.  DUE TO THE SLOW MOVEMENT OF THUNDERSTORM CELLS...
LOCALIZED FLASH FLOODING IS POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:14 AM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Presidio4 hr
Aug 27, 4:56 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Aug 27, 5:28 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 27, 6:09 PM CDTSevere Thunderstorm WarningMAFPresidio45 min
Aug 27, 6:53 PM CDTSevere Thunderstorm WarningMAFWinkler67 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.